Alert archive / North Dakota / Wind Chill Advisories in 2016

Wind Chill Advisory 10, NWS Grand Forks, ND

December 11, 20168 counties in North Dakota

NWS Grand Forks, ND issued this wind chill advisory at Dec 11, 2016, 2:58 PM CST for 8 counties in North Dakota. It took effect at Dec 11, 2016, 6:00 PM CST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Dec 11, 2016, 2:58 PM CST (20:58 UTC)
In effect from
Dec 11, 2016, 6:00 PM CST
Expired
Dec 12, 2016, 12:00 PM CST
In force
18 hr
Issued by
NWS Grand Forks, ND

Counties Benson County, ND, Cavalier County, ND, Eddy County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 119 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

514 
WWUS43 KFGF 112058
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
258 PM CST SUN DEC 11 2016

NDZ006-007-014-015-024-026-028-054-121800-
/O.NEW.KFGF.WC.Y.0010.161212T0000Z-161212T1800Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...FORT TOTTEN...
MADDOCK...LEEDS...MINNEWAUKAN...DEVILS LAKE...NEW ROCKFORD...
LAKOTA...MCVILLE...ANETA...TOLNA...COOPERSTOWN...EDINBURG...
ADAMS...LANKIN
258 PM CST SUN DEC 11 2016

...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON
CST MONDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO
NOON CST MONDAY. 

* WIND CHILL VALUES...EXPECT WIND CHILLS TO RANGE FROM 15 BELOW 
  ZERO TO 30 BELOW ZERO BETWEEN 6 PM THIS EVENING AND NOON 
  MONDAY...WITH THE COLDEST WIND CHILLS OCCURRING AROUND 5 AM 
  MONDAY. 

* IMPACTS...THE COLD WIND CHILLS WILL CAUSE FROSTBITE IN AS 
  LITTLE AS 30 MINUTES TO EXPOSED SKIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL
COMBINE TO CREATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN
OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
3 follow-up statements
776 
WWUS43 KFGF 120444
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
1044 PM CST SUN DEC 11 2016

NDZ006-007-014-015-024-026-028-054-121800-
/O.CON.KFGF.WC.Y.0010.000000T0000Z-161212T1800Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...FORT TOTTEN...
MADDOCK...LEEDS...MINNEWAUKAN...DEVILS LAKE...NEW ROCKFORD...
LAKOTA...MCVILLE...ANETA...TOLNA...COOPERSTOWN...EDINBURG...
ADAMS...LANKIN
1044 PM CST SUN DEC 11 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST MONDAY...

* WIND CHILL VALUES...EXPECT WIND CHILLS TO RANGE FROM 25 BELOW 
  ZERO TO 30 BELOW ZERO UNTIL NOON MONDAY...WITH THE COLDEST 
  WIND CHILLS OCCURRING AROUND MIDNIGHT MONDAY. 

* IMPACTS...THE COLD WIND CHILLS WILL CAUSE FROSTBITE IN AS 
  LITTLE AS 30 MINUTES TO EXPOSED SKIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL
COMBINE TO CREATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN
OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
223 
WWUS43 KFGF 120950
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
350 AM CST MON DEC 12 2016

NDZ006-007-014-015-024-026-028-054-121800-
/O.CON.KFGF.WC.Y.0010.000000T0000Z-161212T1800Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...FORT TOTTEN...
MADDOCK...LEEDS...MINNEWAUKAN...DEVILS LAKE...NEW ROCKFORD...
LAKOTA...MCVILLE...ANETA...TOLNA...COOPERSTOWN...EDINBURG...
ADAMS...LANKIN
350 AM CST MON DEC 12 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WIND CHILL VALUES...25 BELOW ZERO TO 30 BELOW ZERO.

* IMPACTS...THE COLD WIND CHILLS WILL CAUSE FROSTBITE IN AS LITTLE
  AS 30 MINUTES TO EXPOSED SKIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL
COMBINE TO CREATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN
OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
128 
WWUS43 KFGF 121800
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
1200 PM CST MON DEC 12 2016

NDZ006-007-014-015-024-026-028-054-121900-
/O.EXP.KFGF.WC.Y.0010.000000T0000Z-161212T1800Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...FORT TOTTEN...
MADDOCK...LEEDS...MINNEWAUKAN...DEVILS LAKE...NEW ROCKFORD...
LAKOTA...MCVILLE...ANETA...TOLNA...COOPERSTOWN...EDINBURG...
ADAMS...LANKIN
1200 PM CST MON DEC 12 2016

...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY...

WIND CHILL VALUES HAVE IMPROVED ACROSS THE ADVISORY AREA.
THEREFORE THE ADVISORY HAS BEEN ALLOWED TO EXPIRE. 

$$
LEE/ANDERSON

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Dec 11, 2:47 PM CST, 11 minutes earlier.

Area forecast discussion, Dec 11, 2:47 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
247 PM CST Sun Dec 11 2016

.SHORT TERM...(This evening through Monday)
Issued at 247 PM CST Sun Dec 11 2016

Wind chills tonight and the possibility of more snow or blowing
snow tomorrow will be the main forecast issue for the period.

Shortwave trough is currently moving into MN, and conditions are
rapidly improving on the west side of the system. Some light snow
continues to hang on across much of the MN counties as well as
portions of the southern Red River Valley. Further west, snow has
ended and there has even been some clearing across the
northwestern CWA. Snow should continue to taper off from west to
east across the rest of the area through the rest of the
afternoon, and there should be little more than lingering flurries
in our far eastern tier by this evening. There should be a period
with mostly clear skies for a while this evening, but more clouds
are seen on satellite to our north and west. Will continue to keep
lows tonight single digits to low teens below zero. The center of
the surface high will stay mostly to our south and west, with
winds staying from the west at 5 to 10 mph overnight. This should
be enough to bring our western counties into the -25 to -30 range
for wind chills overnight. Included an advisory for the Devils
Lake Basin.

Tomorrow, a more amplified trough will begin to dig from Canada
into the Northern Plains. This should help push a surge of Arctic
air down into the region. Several of the models have some very
light precip developing along the cold front, mostly over the
southern counties. Amounts will be very light, under a half an
inch, but the bigger story will be the winds behind the front.
There will be good cold air advection, and although 850mb winds
are not spectacular (30-35 kts), it should be enough to push
speeds across the Devils Lake Basin to near 20 kts sustained. With
recent fluffy snow, some blowing is not out of the question so
included a mention for tomorrow. Temps will only top out around
the zero mark.

.LONG TERM...(Monday night through Sunday)
Issued at 247 PM CST Sun Dec 11 2016

The main synoptic feature through the majority of the week will be a
strong 500 mb low tracking southeastward through Manitoba and
Ontario. This will keep the area under cold northwest flow aloft,
and with surface high pressure building across the Rockies, a decent
pressure gradient resulting in fairly breezy winds through midweek.
After coordination with surrounding offices, continued the trend of
increasing wind speeds and a mention of blowing snow in the forecast
through Wednesday. With high temperatures Tuesday and Wednesday
around zero (+/- five degrees), wind chills should stay above
criteria during the daytime hours. However, the overnight periods
Monday, Tuesday, and Wednesday all look to see wind chills 25 below
or lower with headlines likely.

Surface ridging will gradually make its way south and eastward,
finally centering itself across the area on Thursday. The relaxed
gradient will help conditions feel not quite as cold for Thursday
and Thursday night, even with highs/lows remaining similar.

Chances for measurable snowfall will return to end the work week but
models are struggling with the details. All models depict a Colorado
low developing early Friday and propagating eastward. The GFS and
ECMWF generally keep the best areas for snowfall/precipitation to
our south while the Canadian also pings our area. This system will
continue to be watched but for now, indications are for the southern
portion of the area to experience the greatest impacts. The good
news is that models generally agree on the fast moving nature of
this system which could help keep snowfall totals lower.

Another area of cold high pressure will build into the area for the
weekend with temperatures continuing to run a good 20+ degrees below
average.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1229 PM CST Sun Dec 11 2016

Visibilities at all TAF sites have been up and down as light snow
continues across the area. Some sites have been down to 1 1/2 to
2SM at times but there has been some improvement at KDVL and KGFK
to the 3-5SM or even higher. Think that vis and ceilings should
improve through the late afternoon and evening as the system pulls
away from the area, but only a brief period of VFR or MVFR
overnight before a cold front coming in tomorrow brings another
chance for light snow and lower ceilings. Winds will also be an
issue tomorrow, with light north winds shifting to the west today,
then northwest at above 12 kts for tomorrow at the end of the
period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JR
LONG TERM...Lee
AVIATION...JR
Hazardous weather outlook, Dec 11, 6:20 AM CST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
620 AM CST SUN DEC 11 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-121230-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
620 AM CST SUN DEC 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA, WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL ADVISORY MAY BE NEEDED OVER THE DEVILS LAKE BASIN FOR
LATER TONIGHT AND MONDAY MORNING. WIND CHILLS OF 25 TO 35 BELOW
ZERO CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIND CHILL ADVISORIES MAY BE NEEDED FOR MUCH OF THE RED RIVER
VALLEY FOR MONDAY NIGHT, TUESDAY NIGHT, AND WEDNESDAY NIGHT. WIND
CHILLS OF 25 TO 40 BELOW ZERO CAN BE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Dec 11, 9:47 AM CST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
947 AM CST SUN DEC 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             FARGO                   46.88N 96.82W
12/11/2016  M1.6 INCH        CASS               ND   CO-OP OBSERVER

            24 HR SNOWFALL.

&&

WBARRETT
Local storm report, Dec 11, 9:48 AM CST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
948 AM CST SUN DEC 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             LIDGERWOOD              46.07N 97.15W
12/11/2016  M2.5 INCH        RICHLAND           ND   CO-OP OBSERVER

            24 HR SNOWFALL.

&&

WBARRETT
Local storm report, Dec 11, 9:49 AM CST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
949 AM CST SUN DEC 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             SABIN                   46.78N 96.65W
12/11/2016  M1.7 INCH        CLAY               MN   CO-OP OBSERVER

            24 HR SNOWFALL.

&&

WBARRETT
Local storm report, Dec 11, 9:50 AM CST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
950 AM CST SUN DEC 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             3 SE BRECKENRIDGE       46.23N 96.54W
12/11/2016  M1.5 INCH        WILKIN             MN   CO-OP OBSERVER

            24 HR SNOWFALL.

&&

WBARRETT
Local storm report, Dec 11, 10:38 AM CST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1038 AM CST SUN DEC 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             ESMOND                  48.03N 99.76W
12/11/2016  M2.8 INCH        BENSON             ND   CO-OP OBSERVER

            24 HR SNOWFALL.

&&

WBARRETT
Local storm report, Dec 11, 10:39 AM CST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1039 AM CST SUN DEC 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             MCLEOD                  46.39N 97.30W
12/11/2016  M3.4 INCH        RANSOM             ND   CO-OP OBSERVER

            24 HR SNOWFALL.

&&

WBARRETT

Nearby

Wind Chill Advisories in North Dakota, 2016Every wind chill advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.